Discussions that mention spironolactone

High & Low Blood Pressure board


I experienced symptoms similar to those you describe. No shortness of breath -I hope I never have to deal with that again! I think these symptoms were a result of mineral imbalances caused by my diuretics. I am on two diuretics, Hctz and Spironolactone. Things have been good the last few days I am happy to say. :)
I just read about Lasix. Definitely not a drug I'd want to take. It is the most powerful diuretic in existence. It is harmful, very dangerous and potentially life threatening. Thank you for describing your experience with this drug. I am glad you discontinued it as soon as you started experiencing its adverse effects on your body.
Muscle contraction is based on the exchange of electrolytes. Electrolyte imbalance causes cramping - in the calf, leg, heart muscle... Diuretics are used extensively in bodybuilding for rapid weight loss, sometimes with tragic consequences. People can die suddenly. This is one of the reasons the bodybuilders are tested extensively for diuretics and narcotics use.

flowergirl
Hi Vanessa, :)

[QUOTE]Is there a way (through supplementation, etc.) - to counteract the side mineral/electrolyte imbalance side effects if you have to take a diruetic?

Diuretics can cause renal potassium loss, especially when combined with the beta blockers. Moderate deficiency is treated with potassium supplements, the safest way to correct the deficiency. Dietary potassium does not correct the potassium loss from chloride (diuretic) depletion. This is because the dietary potassium is coupled to phosphate.

There are many peple on diuretics who have not had any problems with electrolytes imbalances. Low diuretic dosing helps prevent electrolyte problems. I would be afraid to take potassium supplements without my doctors' knowledge. My antihypertensive therapy included up to three potassium-sparing medications at a time. I was very concerned about their potassium-building potential and worried about it daily. High serum potassium level is definitely something to be avoided. Some people who take potassium supplements also take magnesium. Magnesium is important for potassium uptake and maintenance of intracellular potassium levels.

[QUOTE]You said something about a diruetic being used even if evidence of pulmonary edema is not there. I was wondering about that - normally I have no swelling, etc. so I assumed a diruetic would not work for me. That is the next drug my Dr. wants me to try -- once I get off of the Toprol and try diet/exercise to see if that helps lower my B/P.

Vanessa, the diuretic should work like magic. When I was briefly on 50mgHctz my blood pressure was perfect. It was reduced to 25mg later. Some doctors prescribe another diuretic (a potassium-sparing one) to counter the effects of Hctz. Both in low doses, so that the side effects are minimal. There is a potassium sparing diuretic available (Eplenerone) that does not have the same side effects as Spironolactone.
As far as I know, drinking water is good for us, whether we are on diuretics or not. :angel:


flowergirl